Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 110, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 16, 2016, 7:21 PM CDT for Ransom County, North Dakota. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2016, 7:21 PM CDT (00:21 UTC)
- Expired
- Jul 16, 2016, 7:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ransom County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 115 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 7:25 PM CDT | HAIL 0.88 | 6 Nne Lisbon, ND | FEW DIME TO NICKEL HAIL IN VERY HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 1:09 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 687 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 515 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
383
WUUS53 KFGF 170021
SVRFGF
NDC073-170100-
/O.NEW.KFGF.SV.W.0110.160717T0021Z-160717T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
721 PM CDT SAT JUL 16 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN RANSOM COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 800 PM CDT
* AT 719 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ANSELM...OR
35 MILES SOUTHEAST OF VALLEY CITY...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
VENLO AND SHELDON AROUND 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4646 9769 4658 9769 4663 9729 4639 9729
TIME...MOT...LOC 0019Z 265DEG 30KT 4652 9753
HAIL...1.00IN
WIND...60MPH
$$
GUST2 follow-up statements
180
WWUS53 KFGF 170039
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
739 PM CDT SAT JUL 16 2016
NDC073-170100-
/O.CON.KFGF.SV.W.0110.000000T0000Z-160717T0100Z/
RANSOM ND-
739 PM CDT SAT JUL 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN RANSOM COUNTY...
AT 738 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHELDON...OR
32 MILES SOUTHWEST OF FARGO...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN RANSOM COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4646 9769 4658 9769 4663 9729 4639 9729
TIME...MOT...LOC 0038Z 265DEG 30KT 4653 9729
HAIL...1.00IN
WIND...60MPH
$$
GUST243
WWUS53 KFGF 170045
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
745 PM CDT SAT JUL 16 2016
NDC073-170055-
/O.CAN.KFGF.SV.W.0110.000000T0000Z-160717T0100Z/
RANSOM ND-
745 PM CDT SAT JUL 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RANSOM COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4646 9769 4658 9769 4663 9729 4639 9729
TIME...MOT...LOC 0044Z 265DEG 30KT 4654 9720
$$
GUSTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 7:02 PM CDT, 19 minutes earlier.
Area forecast discussion, Jul 16, 7:02 PM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 702 PM CDT SAT JUL 16 2016 .UPDATE... Issued at 701 PM CDT Sat Jul 16 2016 Water vapor loop indicated an upper level trough over central ND. Temps have cooled off with blowoff and precip occurring over the northern zones. Some clearing was occurring over the southwest zones and storm have intensified over the southwest counties. Will extend the watch #390 until 8 pm CDT for some of the southwest counties. Update temps, dewpoints, sky wx, pops, qpf to match current conditions. && .SHORT TERM...(This evening through Sunday) Issued at 225 PM CDT Sat Jul 16 2016 a Severe Thunderstorm Watch is in effect until 7pm cdt for portions of southeastern ND. Mesoscale Convective System strengthening over central ND attm... with prospects for severe thunderstorms highest from southcentral and southeastern ND through late afternoon... into west central MN into early evening. The 19z SPC mesoanalysis showed 1500-2000 j/kg CAPE extending throughout eastern ND ahead of the complex...with slight CIN across southeastern ND. Expect increased warming and evapotranspiration rates through 20z to quickly erode any impediment... and allow for sustained storm development ahead of the strongest cells currently midway between JMS and BIS. With large hail as the early threat... do expect a transition to a bowing storm and downburst wind into the late afternoon as the system approaches the Red River Valley...With 0-6km Bulk Shear of 45-50 kts and strong MCS maintenance potential. Some question remains as to whether the storm will persist through west central MN... but attm that does appear likely... so extension of current convective watch is also possible. Guidance keeps a fair amount of low clouds across the CWA late tonight and into Sunday morning...in wrap around the back of the developing MCS. Mid level troffing /H7 to H5/ pushes through the area from 15-18z so subsidence in the approaching mid level ridge should help scattered out clouds and provide a nice end to the day. .LONG TERM...(Sunday night through Saturday) Issued at 225 PM CDT Sat Jul 16 2016 An upper low over Hudson bay will keep cyclonic flow across the north and northeast through Sunday night as a weak cool front departs, with scattered showers and possibly some thunder possible as upper level vortices move across the northeast in the NW flow pattern. The cooler air will sink into the valley and bring cooler Sun night lows with Monday highs being similar to Sunday. A Rocky Mountain upper ridge begins to amplify on Monday, with the ridge axis moving across the region Tuesday night. Models are indicating a weak ridge rider generating isolated showers/storms across the northern CWA Tuesday afternoon, however confidence of any significant precipitation is very low with moisture from the Gulf of Mexico cut off as an upper high resides over the southern plains for much of the week. In general, the upper ridge should help keep a quiet but hot work week next week, with daytime highs increasing throughout the week...daytime highs in the 80s on Tuesday climbing into the mid 90s by Wednesday/Thursday timeframe. The main storm track through the mid week will be across southern Canada and scattered showers/storms are possible Wed/Thu mainly north of Highway 2. More activity is possible Thu night as a cold front moves through, with dry weather and daytime highs returning to the mid 80s for Friday through the next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 701 PM CDT Sat Jul 16 2016 Some MVFR cigs were over the ND side of the Red River. Expect MVFR cigs to increase in coverage for tonight. Some IFR cigs will be possible over mainly the MN side later tonight. VFR conditions should move into the area during the Sun morning. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Hoppes SHORT TERM...Gust LONG TERM...Speicher AVIATION...Hoppes
Hazardous weather outlook, Jul 16, 7:11 AM CDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 711 AM CDT SAT JUL 16 2016 MNZ001>003-007-013>016-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-171215- WEST POLK-NORMAN-CLAY-WEST MARSHALL-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER- EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT- TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY- NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM- SARGENT-RICHLAND-WESTERN WALSH COUNTY- 711 AM CDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT DURING THE DAY EXPECT AN INCREASING CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS. LATE THIS AFTERNOON AND EARLY EVENING A FEW STORMS MAY BECOME SEVERE WITH HIGHEST CHANCES FOR SEVERE WEATHER AND HIGH WIND THREAT BEING ALONG AND SOUTH OF INTERSTATE 94, INCLUDING VALLEY CITY, FARGO, WAHPETON, AND FERGUS FALLS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RISK OF NON-SEVERE THUNDERSTORMS SUNDAY WITH ISOLATED CHANCES AT TIMES DURING NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. MNZ004>006-008-009-017-171215- KITTSON-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI- SOUTH BELTRAMI- 711 AM CDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A FEW SHOWERS AROUND TODAY AND A CHANCE FOR A THUNDERSTORM. THREAT FOR SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCE FOR SHOWERS AND A THUNDERSTORM SUNDAY BUT NO SEVERE WEATHER IS ANTICIPATED. CHANCE FOR A FEW STORMS CONTINUES AT TIMES INTO NEXT WEEK AS WE GET WARMER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
In the hours before
Special weather statement, Jul 16, 5:15 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 515 PM CDT SAT JUL 16 2016 NDZ038-162315- BARNES ND- 515 PM CDT SAT JUL 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARNES COUNTY UNTIL 615 PM CDT... AT 514 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ROGERS TO NEAR ECKELSON...AND MOVING EAST AT 35 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. STRONG THUNDERSTORMS WILL BE NEAR... ROGERS AROUND 515 PM CDT. BALD HILL DAM AROUND 520 PM CDT. VALLEY CITY AROUND 535 PM CDT. ORISKA AROUND 550 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4713 9771 4674 9771 4683 9837 4712 9817 TIME...MOT...LOC 2214Z 264DEG 33KT 4707 9814 4686 9830 GUST
Special weather statement, Jul 16, 7:06 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 706 PM CDT SAT JUL 16 2016 NDZ049-170100- RANSOM ND- 706 PM CDT SAT JUL 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANSOM COUNTY UNTIL 800 PM CDT... AT 706 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LISBON...OR 33 MILES SOUTHEAST OF VALLEY CITY...MOVING EAST AT 35 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... SHELDON...VENLO AND ANSELM AROUND 720 PM CDT. MCLEOD AROUND 730 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4640 9778 4658 9778 4659 9729 4636 9728 TIME...MOT...LOC 0006Z 271DEG 36KT 4649 9767 GUST
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:06 PM CDT | Special Weather Statement | FGF | Ransom | 54 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.